Ask a doctor

Does Botox Affect Melasma?

Can Botox affect or worsen pigmentation issues like melasma?

Doctor Answers 15

Melasma not an issue with Botox

Melasma is a common,  frustrating, chronic condition that is usually accompanied by much emotion. Thankfully, Botox/Dysport treatments will not exacerbate the condition. 

If you are struggling with melasma, you may want to view our many blogs on our website that serve as an educational source.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Have a question? Ask a doctor

Botox and Melasma

Thanks for your question -

Botox will not change melasma.  Botox directly interferes with the neuromuscluar junction.  Melasma is characterized by hyperpigmentation.  The pharmocologic action of Botox is completely unrelated to hyperpigmentation.

I hope this helps.

Botox is used to treat dynamic wrinkles of the face

Melasma is a skin condition characterized by excessive pigmentation. There are several causes of melasma, including hormones, sun exposure, genetics, and inflammation.

Botox is used to treat dynamic wrinkles of the face. The product works by inhibiting the release of a neurotransmitter across the synaptic membrane of the nerve. Botox has no effect on melanocyte function and thus cannot influence melasma.

Raffy Karamanoukian, MD, FACS
Los Angeles Plastic Surgeon
5.0 out of 5 stars 58 reviews

Botox does not affect Melasma

Botox is a cosmetic injection to relax wrinkle- causing facial muscles and temporarily smooth moderate to severe frown lines. There is no evidence or patients reports that botox could affect or worsen Melasma. Before the treatment talk to your plastic surgeon about any of your concerns.

Botox does not make melasma worse

Melasma is a benign skin condition characterized by excessive pigment deposition in the skin. Hyperpigmentation is generally diffuse in the area of the upper cheeks, forehead, and jawline. The top 4 causes of melasma are hormones (estrogen, progesterone), genetics, sun exposure and inflammation of the skin.

Botox does not affect melasma at all. There is no relationship. I even conducted a quick medline search with the key words of 'melasma' and 'Botox' and nothing came up, confirming the clinical basis for my answer.

Botox does not exacerbate melasma

Botox has not exacerbated melasma. If a numbing cream is applied prior to the administration of Botox and should an irritation occur from this application, then melasma could be worsened. Any physical irritation or rubbing or sunexposure can worsen the melasma.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 33 reviews

There should be no relationship between Botox and melasma

Melasma, or the 'mask of pregnancy', is discoloration or hyperpigmentation patches usually around the cheeks, nose, and upper lip. It is best treated or improved with cessation of oral contraceptives, intense pulse light lasers, hydroquinone or agents such as Cosmelan. Botox has no effect on melasma. Botox is a neurotoxin that will improve dynamic wrinkles by relaxing or temporarily paralyzing muscles.

Sanjay Grover, MD
Orange County Plastic Surgeon
5.0 out of 5 stars 128 reviews

Botox has no effect on melasma

Thank you for your question. Botox will have absolutely NO effect on melasma or any other pigmentation issues in any way. Feel safe using Botox if you have a pigmentation issue!

Don Mehrabi, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Botox does not affect melasma

To my knowlege, Botox does not lighten or darken skin pigmentation with respect to melasma. Botox injections can rarely cause temporary brown spots in persons of color at injection sites, but this is totally unrelated to melasma.

Bryan K. Chen, MD
San Diego Dermatologist
5.0 out of 5 stars 5 reviews

Botox will not change melasma

Botox will not have an effect on the melasma.  The only way the skin would darken is if there is some bruising from the injection, and this should be temporary.

Marcus L. Peterson, MD
Saint George Plastic Surgeon
4.5 out of 5 stars 25 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.